DCDS
A new proof of Franks' lemma for geodesic flows
Daniel Visscher
Discrete & Continuous Dynamical Systems - A 2014, 34(11): 4875-4895 doi: 10.3934/dcds.2014.34.4875
Given a Riemannian manifold $(M,g)$ and a geodesic $\gamma$, the perpendicular part of the derivative of the geodesic flow $\phi_g^t: SM \rightarrow SM$ along $\gamma$ is a linear symplectic map. The present paper gives a new proof of the following Franks' lemma, originally found in [7] and [6]: this map can be perturbed freely within a neighborhood in $Sp(n)$ by a $C^2$-small perturbation of the metric $g$ that keeps $\gamma$ a geodesic for the new metric. Moreover, the size of these perturbations is uniform over fixed length geodesics on the manifold. When $\dim M \geq 3$, the original metric must belong to a $C^2$--open and dense subset of metrics.
keywords: linear Poincaré map Jacobi fields Franks' lemma perturbation. geodesic flow

Year of publication

Related Authors

Related Keywords

[Back to Top]